Does Acetaminophen Increase Asthma Risks and Cause Harm for Children?
In recent years, there has been a troubling upsurge in the number of kids who’ve been diagnosed with asthma. Early detection has accounted for some up the up stick in the numbers, but physicians believe a common over the counter drug may also pose a risk.
Pediatric pulmonologist Dr. John McBride told NPR that he was “stunned” when he looked more closely at research about the impact of acetaminophen, such as Tylenol, and asthma.
“The more acetaminophen somebody takes, the more likely it is that they have asthma,” he says. “Also, there’s an incredible consistency. Everybody around the world who’s looked for this association has been able to find it.”
There is no data which indicates that acetaminophen causes asthma, but that it exacerbates it.
Acetaminophen is an ingredient in many cough and cold products — including NyQuil, Robitussin and Theraflu. It might exacerbate the asthma because it decreases levels of a molecule called glutathione, which protects the lungs.